Massachusetts, 2004Flooding in Massachusetts, April 1 to 4, 2004
April 1 to 4, 2004 · NWS BOX · 11 events in 5 counties and zones
Widespread minor to moderate flooding impacted many rivers in southern New England, as a result of 2 to 4 inches of rain over a three day period. Locally, as much as 7 inches of rain fell in parts of the Merrimack Valley.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread minor to moderate flooding impacted many rivers in southern New England, as a result of 2 to 4 inches of rain over a three day period. Locally, as much as 7 inches of rain fell in parts of the Merrimack Valley. Flooding of mainstem rivers occurred along the Connecticut and Merrimack Rivers, as well as many of the tributaries to the Merrimack in northeast Massachusetts. Flood waters closed many roads along the river banks and affected several nearby homes. Some residents in northeast Massachusetts were forced to leave their homes due to flooding. Estimates of flood damage were not available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 1, 2:02 PM EST, 58 minutes earlier.
Area forecast discussion, Apr 1, 2:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EST THU APR 1 2004
.SHORT TERM (TONIGHT THROUGH SATURDAY 00Z)...
MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS MOST OF THE FORECAST
AREA THROUGH MUCH OF THE NIGHT. STRONG FRONTOGENETIC FORCING WILL
LEAD TO THE CONTINUED LOCALIZED BANDING AND VERY HEAVY RAINFALL.
MODELS ARE IN GOOD AGREEMENT IN DEPICTING THIS REGION TO BE ACROSS
THE SOUTHERN AND EASTERN SECTIONS OF OUR COUNTY WARNING AREA.
ADDITIONAL RAINFALL AMOUNTS THROUGH EARLY TOMORROW MORNING SHOULD
BE ON THE ORDER OF 1.5 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS.
WITH THE EXPECTED HEAVY RAIN OVERNIGHT AND WHAT HAS ALREADY FALLEN...
WILL OBVIOUSLY BE CONTINUING THE FLOOD WATCH WHICH COVERS OUR ENTIRE
AREA EXCEPT FOR CAPE COD AND THE ISLANDS. EXPECT TO SEE MINOR TO
MODERATE FLOODING OCCUR WITH THIS EVENT. MOST OF THE PROBLEMS
OVERNIGHT SHOULD BE WITH RAPID RISES ON SMALL STREAMS AND CREEKS.
PROBLEMS WILL TURN TO THE LARGER RIVERS AND TRIBUTERIES TOWARDS
DAYBREAK AND INTO THE WEEKEND. THE LATEST RFC GUIDANCE TAKES THE
LOWER CONNECTICUT...MANY TRIBUTARIES TO THE LOWER MERRIMACK SUCH AS
SUDBURY...ASSABET AND SHAWSHEEN...AS WELL AS BLACKSOTONE...
PAWTUXET...CHARLES AND NEPONSET RIVERS PAST FLOOD STAGE.
ALSO...WILL CONTINUE SLIGHT CHANCES FOR THUNDER OVERNIGHT. HAVE
ALREADY HAD SOME REPORTED OVER NANTUCKET AND MARTHAS VINEYARD.
SHOWALTER INDICES ONLY DROP TO BETWEEN 0 AND +2...BUT WITH SUCH
INTENSE FORCING COULD SEE A BIT MORE.
AS FOR SNOW CHANCES...HAVE DECIDED TO REMOVE THEM FROM THE
FORECAST. ETA BUFKIT SOUNDINGS INDICATE AN ABOVE 0 LAYER OF AIR
FROM 800 TO 850 MB. EVEN IF A FEW FLAKES MIX IN CHESHIRE OR
FRANKLIN COUNTIES...SURFACE TEMPERATURES WILL BE ABOVE FREEZING SO
DONT REALLY FEEL ITS WORTH MENTIONING.
ON FRIDAY...MOST OF THE STEADY RAIN WILL RAPIDLY EXIT THE REGION TO
THE NORTH EARLY IN THE MORNING. HOWEVER...LOTS OF LOW LEVEL
MOISTURE WILL REMAIN TRAPPED IN THE NORTHEAST FLOW. THEREFORE...
EXPECT CLOUDY SKIES AND AREAS OF DRIZZLE TO CONTINUE MUCH OF DAY.
COULD SEE A FEW BREAKS DEVELOP IN THE AFTERNOON...ESPECIALLY ACROSS
THE WESTERN ZONES. WILL KEEP HIGHS IN THE 40S...WITH THE WARMEST
READINGS IN THE SOUTHWEST SECTIONS.
.LONGER TERM (SATURDAY 00Z THROUGH NEXT THURSDAY)...
COMING SOON
&&
.AVIATION...
CEILINGS WILL CONTINUE TO BE BELOW 1000 FEET IN MODERATE TO HEAVY
RAIN WITH VISIBILITIES BETWEEN 1 AND 2 MILES. CEILINGS MAY COME UP
TO 1000 TO 2000 FEET WITH VISIBILITIES AROUND 6 MILES WHERE THE
RAIN BRIEFLY LIGHTENS. ALTHOUGH THE STEADY RAIN WILL BE OVER ACROSS
MOST AREAS EARLY IN THE MORNING...DRIZZLE...LOW CLOUDS AND FOG WILL
CONTINUE TO AFFECT THE REGION.
&&
.MARINE...
WITH NORTHEAST SURFACE WINDS...BELIEVE WNA MODEL IS SHOWING ITS
TYPICAL BIASES IN UNDER FORECASTING SEAS. THEREFORE...HAVE BROUGHT
THEM UP TO BETWEEN 15 AND 20 FEET OVER THE NORTHEASTERN OUTER-
WATERS. AS FOR HEADLINES...WILL CONTINUE GALES OVER ANZ250 AND
ANZ254...WITH SCA ELSEWHERE EXCEPT NO HEADLINES FOR NARR BAY.
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH ALL ZONES.
MA...FLOOD WATCH ALL BUT THE CAPE AND ISLANDS.
NH...FLOOD WATCH ALL ZONES.
RI...FLOOD WATCH ALL BUT BLOCK ISLAND.
MARINE...GALE WARNING...ANZ250-254 MERRIMACK RVR TO NANTUCKET.
SCA...ANZ231>235-237-255 REMAINING WATERS EXC NARR BAY.
SHORT TERM...FRANK
LONG TERM...NOCERAHazardous weather outlook, Apr 1, 11:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1101 AM EST THU APR 1 2004
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1101 AM EST THU APR 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT AND FOR MASSACHUSETTS EAST OF BERKSHIRE COUNTY TO
WORCESTER COUNTY.
.DAY ONE (TODAY AND TONIGHT)...
A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR ALL BUT CAPE
COD AND THE ISLANDS. FOR MORE DETAILED INFORMATION NO THIS...
PLEASE SEE OUR FLOOD WATCH (BOSFFABOX).
ON THE COASTAL WATERS...WINDS ARE EXPECTED TO APPROACH GALE FORCE ON
THE OUTER WATERS THIS AFTERNOON AND TONIGHT...WITH SMALL CRAFT
ADVISORY CONDITIONS ELSEWHERE.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
ANOTHER VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE OVER
THE REGION SUNDAY CAUSING MORE RAIN SHOWERS. BY SUNDAY NIGHT IT IS
EXPECTED TO BE COLD ENOUGH FOR SNOW SHOWERS AFTER MIDNIGHT WITH A
CHANGE TO RAIN SHOWERS DURING THE DAY ON MONDAY. DRY WEATHER IS ON
TAP FOR TUESDAY AND WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
WHILE FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48
HOURS...SPOTTERS SHOULD REPORT RAINFALL TOTALS OF 2 INCHES OR
MORE.
THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX
KAB/FRANK
Flood, Northern Worcester
- When
- April 1, 3:00 PM EST to April 2, 7:00 AM EST
- Where
- Northern Worcester forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
North Nashua River at Fitchburg
Flood, Eastern Franklin
- When
- April 1, 9:00 PM EST to April 2, 8:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Connecticut River at Montague
Flood, Eastern Hampshire
- When
- April 1, 9:15 PM EST to April 2, 8:30 PM EST
- Where
- Eastern Hampshire forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Connecticut River at Northampton
Flood, Western Middlesex
- When
- April 1, 9:43 PM EST to April 3, 6:00 AM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Shawhseen River at Wilmington
Flood, Western Middlesex
- When
- April 1, 10:00 PM EST to April 2, 11:15 AM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Subury River at Saxonville
Flood, Western Middlesex
- When
- April 2, 1:00 AM EST to April 3, 7:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Flood, Western Middlesex
- When
- April 2, 4:39 AM EST to April 4, 9:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Squannacook River at West Groton
Flood, Western Middlesex
- When
- April 2, 9:49 AM EST to April 4, 1:00 AM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Nashua River at East Pepperell
Flood, Western Middlesex
- When
- April 2, 4:18 PM EST to April 3, 6:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Merrimack River at Lowell
Flood, Western Essex
- When
- April 3, 5:00 AM EST to 6:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Merrimack River at Haverhill
Flood, Western Essex
- When
- April 3, 12:00 PM EST to 6:00 PM EST
- Where
- Western Essex forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Merrimack River at Lawrence
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, April 1, 200424 injured · $1.4 million · 1 event
- Lightning Strike in Pennsylvania, April 1, 2004$225,000 · 1 event
- Drought in Colorado, April 1 to 30, 200421 events
- Drought in Utah, April 1 to 30, 20047 events
- Flooding in Vermont, April 1 to 3, 20044 events
- Flooding in Wisconsin, April 1 to 5, 20043 events
- Flooding in Montana, April 1 to 2, 20043 events
- Flooding in New Hampshire, April 1 to 3, 20043 events
- Flooding in New Hampshire, April 1 to 4, 20043 events
- Wildfire in Arizona, April 1 to 2, 20042 events
- Flood in Minnesota, April 1 to 12, 20041 event
- Flood in Minnesota, April 1, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390735, 5390737, 5390738, 5390739, 5390736, 5390741, 5390742, 5390740, 5390743, 5390745, 5390744.